Duke Mathematical Journal

The best constant problem in the Sobolev embedding theorem for complete Riemannian manifolds

Emmanuel Hebey and Michel Vaugon

Full-text: Access denied (no subscription detected) We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Article information

Duke Math. J. Volume 79, Number 1 (1995), 235-279.

First available in Project Euclid: 20 February 2004

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 53C21: Methods of Riemannian geometry, including PDE methods; curvature restrictions [See also 58J60]
Secondary: 46E35: Sobolev spaces and other spaces of "smooth" functions, embedding theorems, trace theorems 58D15: Manifolds of mappings [See also 46T10, 54C35]


Hebey, Emmanuel; Vaugon, Michel. The best constant problem in the Sobolev embedding theorem for complete Riemannian manifolds. Duke Math. J. 79 (1995), no. 1, 235--279. doi:10.1215/S0012-7094-95-07906-X. http://projecteuclid.org/euclid.dmj/1077284967.

Export citation


  • [1] R. A. Adams, Sobolev Spaces, Pure Appl. Math., vol. 65, Academic Press, New York, 1975.
  • [2] M. T. Anderson and J. Cheeger, $C^\alpha$-compactness for manifolds with Ricci curvature and injectivity radius bounded below, J. Differential Geom. 35 (1992), no. 2, 265–281.
  • [3] T. Aubin, Nonlinear Analysis on Manifolds: Monge-Ampère Equations, Grundlehren Math. Wiss., vol. 252, Springer-Verlag, Berlin, 1982.
  • [4] T. Aubin, Problèmes isopérimétriques et espaces de Sobolev, J. Differential Geom. 11 (1976), no. 4, 573–598.
  • [5] T. Aubin, Equations différentielles non linéaires et problème de Yamabe concernant la courbure scalaire, J. Math. Pures Appl. (9) 55 (1976), no. 3, 269–296.
  • [6] A. Bahri, Critical Points at Infinity in Some Variational Problems, Pitman Res. Notes Math. Ser., vol. 182, Longman, Harlow, 1989.
  • [7] D. Bakry and M. Ledoux, Sobolev inequalities and Myer's diameter theorem for an abstract Markov generator, preprint.
  • [8] A. Besse, Einstein Manifolds, Ergeb. Math. Grenzgeb. (3), vol. 10, Springer-Verlag, Berlin, 1987.
  • [9] H. Brezis, Elliptic equations with limiting Sobolev exponents—the impact of topology, Comm. Pure Appl. Math. 39 (1986), no. S, suppl., S17–S39.
  • [10] H. Brezis and E. H. Lieb, Sobolev inequalities with remainder terms, J. Funct. Anal. 62 (1985), no. 1, 73–86.
  • [11] L. A. Caffarelli, B. Gidas, and J. Spruck, Asymptotic symmetry and local behavior of semilinear elliptic equations with critical Sobolev growth, Comm. Pure Appl. Math. 42 (1989), no. 3, 271–297.
  • [12] A. Cotsiolis and D. Iliopoulos, Equations elliptiques non linéaires à croissance de Sobolev sur-critique, to appear in Bull. Sci. Math.(2).
  • [13] C. B. Croke, Some isoperimetric inequalities and eigenvalue estimates, Ann. Sci. École Norm. Sup. (4) 13 (1980), no. 4, 419–435.
  • [14] S. Gallot, Inégalités isopérimétriques et analytiques sur les variétés riemanniennes, Astérisque (1988), no. 163-164, 5–6, 31–91, 281 (1989).
  • [15] B. Gidas, W. M. Ni, and L. Nirenberg, Symmetry and related properties via the maximum principle, Comm. Math. Phys. 68 (1979), no. 3, 209–243.
  • [16] D. Gilbarg and N. S. Trudinger, Elliptic Partial Differential Equations of Second Order, 2nd ed., Grundlehren Math. Wiss., vol. 224, Springer-Verlag, Berlin, 1983.
  • [17] Z. C. Han, Asymptotic approach to singular solutions for nonlinear elliptic equations involving critical Sobolev exponent, Ann. Inst. H. Poincaré Anal. Non Linéaire 8 (1991), no. 2, 159–174.
  • [18] E. Hebey, La méthode d'isométries-concentration dans le cas d'un problème non linéaire sur les variétés compactes à bord avec exposant critique de Sobolev, Bull. Sci. Math. 116 (1992), no. 1, 35–51.
  • [19] E. Hebey, Optimal Sobolev inequalities on complete Riemannian manifolds with Ricci curvature bounded below and positive injectivity radius, to appear in Amer. J. Math.
  • [20] E. Hebey and M. Vaugon, Meilleures constantes dans le théorème d'inclusion de Sobolev et multiplicité pour les problèmes de Nirenberg et Yamabe, Indiana Univ. Math. J. 41 (1992), no. 2, 377–407.
  • [21] E. Hebey and M. Vaugon, Meilleures constantes dans le théoreme d'inclusion de Sobolev, to appear in Ann. Inst. H. Poincaré Anal. Non Linéaire.
  • [22] S. Ilias, Constantes explicites pour les inégalités de Sobolev sur les variétés riemanniennes compactes, Ann. Inst. Fourier (Grenoble) 33 (1983), no. 2, 151–165.
  • [23] J. L. Kazdan and F. W. Warner, Remarks on some quasilinear elliptic equations, Comm. Pure Appl. Math. 28 (1975), no. 5, 567–597.
  • [24] S. Kobayashi and K. Nomizu, Foundations of Differential Geometry, Vol. II, Interscience Tracts in Pure and Applied Mathematics, vol. 15, Interscience, New York-London-Sydney, 1969.
  • [25] Kulkarni, R. S. and Pinkall, U., eds., Aspects of Mathematics, E12, Friedr. Vieweg & Sohn, Braunschweig, 1988.
  • [26]1 P. L. Lions, The concentration-compactness principle in the calculus of variations. The limit case, I, Rev. Mat. Iberoamericana 1 (1985), no. 1, 145–201.
  • [26]2 P. L. Lions, The concentration-compactness principle in the calculus of variations. The limit case, II, Rev. Mat. Iberoamericana 1 (1985), no. 2, 45–121.
  • [27] M. Obata, The conjectures on conformal transformations of riemannian manifolds, J. Differential Geom. 6 (1971), 247–258.
  • [28] S. Pohozaev, Eigenfunctions of the equation $\Delta u+\lambda f(u)=0$, Soviet Math. Dokl. 6 (1965), 1408–1411.
  • [29] J. Sacks and K. Uhlenbeck, The existence of minimal immersions of $2$-spheres, Ann. of Math. (2) 113 (1981), no. 1, 1–24.
  • [30] R. Schoen and S. T. Yau, Conformally flat manifolds, Kleinian groups and scalar curvature, Invent. Math. 92 (1988), no. 1, 47–71.
  • [31] M. Struwe, A global compactness result for elliptic boundary value problems involving limiting nonlinearities, Math. Z. 187 (1984), no. 4, 511–517.
  • [32] G. Talenti, Best constant in Sobolev inequality, Ann. Mat. Pura Appl. (4) 110 (1976), 353–372.
  • [33] N. Varopoulos, Small time Gaussian estimates of heat diffusion kernels, Part I: the semigroup technique, Bull. Sci. Math. (2) 113 (1989), no. 3, 253–277.
  • [34] M. Vaugon, Transformation conforme de la courbure scalaire sur une variété riemannienne compacte, J. Funct. Anal. 71 (1987), no. 1, 182–194.
  • [35] H. C. Wente, Large solutions to the volume constrained Plateau problem, Arch. Rational Mech. Anal. 75 (1980), no. 1, 59–77.